Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Could I have sex while suffering from vulvar vestibulitis?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Yes. My question is about vuvular vestibulitis. Haven't consumated my marriage because of it. You can imagine the complications that arise (more guilt than anything, but a very supportive husband). Will I ever be able to have sex again?
Posted Sat, 30 Nov 2013 in Women's Health
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer: Main problem is actually vulvodynia Detailed Answer: Hell XXXX, thanks for posting your query on this forum, I am sorry for your health and especially sexual problems. I say, do not despair and I believe you mostly need psychological support rather than real treatment. It is a good thing that you see a positive side to your husband's supportive nature and I thing you should not feel any more guilty but rather feel proud of having such a wonderful husband. Saying so especially as relationship problems often occur as the result of chronic frustration, disappointment, and depression associated with the condition. Now, regarding your question about vulvar vestibulitis which is a condition that causes mild to severe vulvodynia (vulvar pain). The pain is the main problem and with some few guidelines, you will be able to manage the pain and your sexual life comfortably. Given your very poor gynecological history (or rather numerous past medical history), we could be looking at a varied amount of causes from infection or menopause or vulvar injuries etc. However, treatment of vulvodynia (even though depends mostly on the main cause) is generally the same. There is no uniform treatment approach for vulvodynia or vulvar vestibulitis. One treatment might work a patient and the same might not work for another woman. It may make you feel frustrated. Treatments include: - Over the Counter Care: Wearing cotton underwear (no synthetics); avoidance of vulvar irritants (douching, shampoos, perfumes, laundry detergents); gently wash the vaginal area and labia with cool water only (using a washcloth is most effective) but do not use soap - Lubrication: (for intercourse or used daily to minimize irritation). Avoid lubricants with sugar which can promote growth of yeast. Also consider treatment for yeast infection - Diet: Low oxalate diet is recommended - Alternatives to Penetration: Sufferers are often encouraged to explore sexual activity besides penetrative intercourse, which is often a major source of pain. For now, abstain from penetrative sex and if possible try to make your husband feel better in other ways. - Medications: Popical creams and gels such as estrogen and/or testosterone, some good oral drugs including testosterone, antidepressants also used for pain disorders (e.g., nortriptyline, amitriptyline), and anti-anxiety drugs; and injectable medications including anesthetics, estrogens, tricyclic antidepressants compounded into a topical form or systemic, local steroids. These medications are effective against neuralgic type pain like in your case but unfortunately can only be found OTC. I personally recommend using tricyclic antidepressants such as amitriptyline (in low maintenance dose to avoid dependency issues). - Other methods such as biofeedback, physical therapy, relaxation techniques etc and in more extreme cases a surgery to excise the innervated fibres that maybe responsible for transmitting the pain signals from the vulvar. I do believe that a competent gynecologist can look through your problems and offer you the best possible treatment options. Do not be shy presenting your desire for sex to him and how he can help improve your sexual relationship with your husband. Hope this helps and wish you the best. Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor